Kansas, 2004

Tornado in Kansas, May 16, 2004

May 16, 2004 · NWS GID · 1 event in 1 county or zone

A thunderstorm produced short lived tornado that sat down west of Logan and moved northeast. The storm was followed by local spotters in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A thunderstorm produced short lived tornado that sat down west of Logan and moved northeast. The storm was followed by local spotters in the area. It hit one farmstead, damaging outbuildings and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 16, 1:32 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 16, 1:32 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT SUN MAY 16 2004

.SHORT TERM...TONIGHT THRU TUE NIGHT. NO SIG CHANGES TO FCST. AT
SFC...RAPIDLY DEVELOPING LOW OVR SERN CO WITH WARM FRONT EXTENDING
FROM ERN CO THRU NWRN KS...E THRU SRN NE...THEN NORTHEAST INTO NERN
NE. COLD FRONT FROM SWRN MN SWWD THRU NRN NE...INTO ERN WY AND ON UP
TO SRN MT. WEAK DRYLINE FROM WRN NE INTO NERN CO AND ANOTHER
STRONGER DRYLINE FROM SERN CO LOW INTO ERN NM. CONVERGENT BOUNDARY
EXTENDS FROM WRN DAWSON COUNTY THRU NRN BUFFALO...SHERMAN AND HOWARD
COUNTIES...THEN ON UP NORTH.

WIND ADVISORY FOR ALL OF FA...WITH S WINDS INCREASING...BUT NOT
QUITE AT ADV LVL JUST YET. EXPECTING STRONGEST WINDS HOWEVER BETWEEN
3 AND 7 PM...SO STILL WAITING. OTHERWISE...AREA FROM SRN BORDERS OF
SHERMAN AND HOWARD COUNTIES MOST LIKELY AREA FOR POSSIBLE STORM
INTENSIFICATION THIS AFTERNOON WITH 60 DEW PTS...WEAKENING CAP...AND
BEST LL FORCING IN THIS AREA. OTHERWISE ONGOING CONVECTION ELEVATED
AT THE MOMENT. SPACE PICS HAVE LEAD SHORTWAVE JUST NOW OVR SERN WY
AND ERN CO. BETTER CHANCES FOR MORE WIDESPREAD TSRA ACTION WILL COME
LATER IN EVENING AS WAVE KICKS OVRHEAD. SCATTERED CLOUDS LEFT FROM
THIS MORNINGS ACTION HAS HELPED TO KEEP TEMPS A BIT COOLER...IN
ADDITION TO KEEPING THE LID ON THINGS A BIT LONGER WITH STABLE AREA
AT LOW LVLS...DESPITE EVER INCREASING INSTABILITY ALOFT. SO ISOLATED
TO SCATTERED CHANCES AROUND THRU REST OF AFTERNOON AND OVERNIGHT.

FOR MON AND TUE...CHANCES FOR THUNDERSTORM CONTINUE EACH DAY...WITH
SFC FRONT/BOUNDARY HANGING UP ONCE AGAIN ACROSS CWA MON...AND JUST
TO SOUTH OF FA ON TUE...SO CONTINUING CHANCES SEEM GOOD...AS QUICK
MOVING WAVES SKIRT THROUGH NEARLY ZONAL UPR LVL PATTERN. TEMPS ON
SEASONAL SIDE...AND JET HANGING OUT JUST TO NORTH OF AREA WILL KEEP
THINGS INTERESTING.

.LONG TERM...12Z WEDNESDAY TO SUNDAY...ONCE AGAIN THE CHANCE OF
PRECIPITATION IS THE MAIN CONCERN DURING THIS PORTION OF THE
FORECAST. SEVERAL WEAK SHORT WAVES MOVE ACROSS THE AREA ON SOUTHWEST
FLOW. STRONGEST WAVES ARE THURSDAY NIGHT AND SATURDAY NIGHT. FROM A
SURFACE STAND POINT...LOW PRESSURE DEVELOPS ALONG THE LEE OF THE
ROCKIES...MOVES EAST WITH A FRONTAL BOUNDARY TO THE EAST WHICH SINKS
SOUTH ACROSS THE FORECAST AREA BEFORE THE NEXT LOW PRESSURE DEVELOPS
ALONG THE LEE OF THE ROCKIES. THIS PATTERN REPEATS ITSELF DURING THE
FORECAT PERIOD. THE TIMING AND THE LOCATION OF THE SURFACE FRONT
WILL BE PART OF THE DEPENDANT FACTORS ON THUNDERSTORM CHANCES.

THE FIRST OCCASION OF THE FRONT MOVING ACROSS THE FORECAST AREA IS
WEDNESDAY NIGHT. WITH THE UPPER WAVE MOVING IN ALONG WITH IT...HAVE
A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SATURDAY NIGHT INTO
SUNDAY IS THE NEXT TIME THAT A FRONTAL BOUNDARY SINKS ACROSS THE
FORECAST AREA...COINSIDING WITH THE NEXT WAVE OF UPPER LEVEL
SUPPORT. IN BETWEEN...THERE IS ENOUGH MOISTURE AROUND THAT THE WEAK
UPPER LEVEL WAVES THAT MOVE THROUGH HAVE THE POTENTIAL TO PRODUCE
SOME SHOWERS...SO HAVE SLIGHT CHANCES FOR MOST OF THE AREA MUCH OF
THE PERIOD.

TEMPERATURES CAUSE SOME CONCERN DURING THE PERIOD. WITH CHANCES OF
PRECIPITATION AND SOME CLOUD COVER...TEMPERATURES WOULD TEND TO BE
LOWER. ON THE OTHER HAND...THERE WILL BE SOME SUN AND TEMPERATURES
AT 850MB ARE RELATIVELY WARM. HAVE OPTED TO GO SLIGHTLY ABOVE
GUIDANCE DUE TO THE POWER OF THE MID-MAY SUN AND RELATIVELY WARM AIR
AT 850MB.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY THIS EVENING SOUTH CENTRAL NE.
KS...WIND ADVISORY THIS EVENING NORTH CENTRAL KS.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

10/JCB
Hazardous weather outlook, May 16, 4:01 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT SUN MAY 16 2004

KSZ005-017-NEZ039>041-046>049-060>064-072>077-082-083-171200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FURNAS-GOSPER-GREELEY-HALL-
HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-
ROOKS-SHERMAN-VALLEY-YORK-
501 PM CDT SUN MAY 16 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...
...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
EVENING. HAIL...STRONG WINDS AND ISOLATED TORNADOES ARE POSSIBLE
WITH THESE STORMS. A COLD FRONT WILL MOVE TO THE SOUTH THIS EVENING
AND WILL ENHANCE THUNDERSTORM DEVELOPMENT.

THUNDERSTORMS WILL MOVE TO THE EAST DURING THE NIGHT WITH THE THREAT
OF SEVERE WEATHER DIMINISHING LATE TONIGHT.

SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH
THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY
AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE
RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS.

THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT
IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF
THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT.

KSZ006-007-018-019-NEZ084>087-171200-
FRANKLIN-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER-
501 PM CDT SUN MAY 16 2004

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT...

SOUTH WINDS AT 20 TO 35 MPH ARE POSSIBLE WITH GUSTS TO 45 MPH
THROUGH THE EVENING...DECREASING TO 10 TO 20 MPH AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AND
MOVE TO THE EAST. THESE THUNDERSTORMS WILL MOVE ACROSS THE AREA AS
A COLD FRONT MOVES TO THE SOUTH OVER THE AREA. THE MAIN THREAT FROM
THESE STORMS IS HAIL...GUSTY WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST MONDAY NIGHT AND TUESDAY
AS THE FRONT STALLS ACROSS NORTHERN KANSAS AND ANOTHER DISTURBANCE
RIPPLES ACROSS THE PLAINS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER
...MAINLY SOUTH OF INTERSTATE 80 AND INTO NORTH CENTRAL KANSAS.

THE FORECAST HOLDS FIRM TO MORE STORM CHANCES LATER IN THE WEEK. IT
IS STILL EARLY TO DETERMINE THE LOCATION...TIMING AND INTENSITY OF
THOSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

JCB

In the hours before

Local storm report, May 16, 3:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 E ELWOOD              40.59N 99.80W
05/16/2004  1.25 INCH        GOSPER             NE   COUNTY OFFICIAL

0356 PM     FUNNEL CLOUD     3 E ELWOOD              40.59N 99.80W
05/16/2004                   GOSPER             NE   COUNTY OFFICIAL

0402 PM     HAIL             4 E ELWOOD              40.59N 99.79W
05/16/2004  1.75 INCH        GOSPER             NE   TRAINED SPOTTER

0406 PM     HAIL             2 N ELWOOD              40.62N 99.86W
05/16/2004  1.75 INCH        GOSPER             NE   COUNTY OFFICIAL

&&

LAWRENCE
Local storm report, May 16, 3:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 N SMITHFIELD          40.65N 99.74W
05/16/2004  1.00 INCH        GOSPER             NE   TRAINED SPOTTER

&&

LAWRENCE
Local storm report, May 16, 3:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FUNNEL CLOUD     5 N SMITHFIELD          40.65N 99.74W
05/16/2004                   GOSPER             NE   EMERGENCY MNGR

&&

LAWRENCE
Local storm report, May 16, 3:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
443 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 E LEXINGTON           40.78N 99.63W
05/16/2004  1.75 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 4:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
508 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 S SUMNER              40.94N 99.51W
05/16/2004  1.00 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE
Local storm report, May 16, 4:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
513 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 NW MILLER             40.96N 99.43W
05/16/2004  1.00 INCH        DAWSON             NE   PUBLIC

&&

LAWRENCE

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Phillips

When
May 16, 4:15 PM CST to 4:22 PM CST
Where
Phillips County, 3 mi W of Logan
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.617

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401841.